Arkansas, 2005

Tropical Storm in Arkansas, September 24 to 25, 2005

September 24 to 25, 2005 · NWS LZK · 46 events in 46 counties and zones

Hurricane Rita made landfall along the Gulf Coast near the Texas and Louisiana line on September 24th. The storm weakened as it moved inland, and was a Tropical Depression by the time it reached southern Arkansas.

Where it happened

Every event with a place to put it; 34 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
46

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Hurricane Rita made landfall along the Gulf Coast near the Texas and Louisiana line on September 24th. The storm weakened as it moved inland, and was a Tropical Depression by the time it reached southern Arkansas. From the afternoon of the 24th through the morning of the 25th, heavy rain spread across the region. Three to six inches of precipitation was common across central and southern sections of the state, with one to three inches farther north. The system produced 35 to 45 mph wind gusts...with some gusts exceeding 50 mph in southern Arkansas. Thunderstorms spawned eleven tornadoes in the Little Rock County Warning Area, with five injuries reported. All tornadoes mentioned in this report were in association with the remnants of Rita.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Sep 24, 3:33 AM CST, 7 hours 27 minutes earlier.

Area forecast discussion, Sep 24, 3:33 AM CST, 7 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
433 AM CDT SAT SEP 24 2005

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT
NAM SOLUTION HAS RITA MOVING NORTH INTO NORTHEAST TEXAS THROUGH
12Z SUNDAY. THEN THE LOW WEAKENS AND OPENS UP BY 00Z MONDAY...WITH
UPPER RIDGE REBUILDING FROM THE WEST. IN THE MEANTIME...A SHORT
WAVE MOVES ACROSS THE NORTHERN PART OF THE COUNTRY PUSHING A COLD
FRONT THROUGH THE STATE ON MONDAY. DRY AIR WILL FILTER INTO THE
STATE MONDAY NIGHT INTO TUESDAY. COOLER AND DRIER CONDITIONS WILL
ACCOMPANY THE FRONTAL PASSAGE. IN THE SHORT TERM...RITA WILL BRING
HEAVY RAINS TO SOUTHWEST ARKANSAS TONIGHT AND SUNDAY...SO A FLASH
FLOOD WATCH WILL BE IN ORDER FOR THAT AREA.

&&

.LONG TERM...WEDNESDAY THROUGH FRIDAY
MOISTURE WITH RITA SHUNTED TO EAST BY FRONT TOWARD THE END OF THE
SHORT TERM. NORTHWEST FLOW ALOFT WILL BRING YET ANOTHER FRONT INTO
THE REGION FROM THE PLAINS WEDNESDAY/THURSDAY. MOISTURE LACKING...SO
ONLY SLIGHT CHANCE OF PRECIPITATION IN THE FORECAST. FRONT WILL
BRING REINFORCING SHOT OF COOLER AIR...KEEPING TEMPERATURES
SEASONAL.
&&

.PRELIMINARY POINT TEMPS/POPS...
LITTLE ROCK   AR  82  70  80  69 /  70  70  70  70
HARRISON AR       84  65  78  64 /  30  40  50  30
HOT SPRINGS AR    81  71  80  70 /  70  70  80  60
PINE BLUFF AR     81  72  80  71 /  70  80  80  70
MOUNTAIN HOME AR  84  65  78  64 /  30  40  50  40
MONTICELLO AR     80  75  81  74 /  70  90  90  70
SEARCY AR         83  69  79  68 /  60  60  70  70
MOUNT IDA AR      81  70  79  69 /  70  70  70  50
RUSSELLVILLE AR   83  68  79  67 /  60  60  70  50
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 7 PM SATURDAY TO 7 PM SUNDAY FOR ARZ040-
ARZ041-ARZ042-ARZ052-ARZ053-ARZ054-ARZ062-ARZ066-ARZ067-ARZ068.

&&

SHORT TERM...32 / LONG TERM....46
Hazardous weather outlook, Sep 24, 10:35 AM CST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1135 AM CDT SAT SEP 24 2005

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-251000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
1135 AM CDT SAT SEP 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

THE REMNANTS OF HURRICANE RITA WILL MOVE SLOWLY NORTHWARD THROUGH
TONIGHT. TROPICAL MOISTURE SURROUNDING RITA WILL GRADUALLY
OVERSPREAD ARKANSAS TODAY AND TONIGHT...WITH RAIN BECOMING
WIDESPREAD.

RAIN WILL BECOME HEAVY AT TIMES BY TONIGHT...ESPECIALLY ACROSS
SOUTHWEST SECTIONS OF THE STATE. BY SUNDAY MORNING...MUCH OF THE
SOUTHWEST WILL HAVE RECEIVED OVER 3 INCHES OF PRECIPITATION.

A FLASH FLOOD WATCH HAS BEEN POSTED FOR SOUTHWEST ARKANSAS
TONIGHT...WITH THE WATCH COVERING AREAS SOUTH AND WEST OF MENA...HOT
SPRINGS...FORDYCE AND WARREN.

SCATTERED THUNDERSTORMS WILL BE EMBEDDED IN THE RAIN...AND WILL
HAVE A TENDENCY TO ROTATE EAST OF THE TRACK OF RITA. GIVEN THIS...
ISOLATED TORNADOES WILL BE POSSIBLE BY TONIGHT IN THE SOUTHERN
COUNTIES...MAINLY SOUTH OF ARKADELPHIA AND STAR CITY LINE.

CIRCULATION AROUND RITA WILL PRODUCE A BREEZY EASTERLY WIND ACROSS
CENTRAL AND SOUTHERN ARKANSAS TODAY AND TONIGHT. WIND SPEEDS OF 15
TO 25 MPH WILL PREVAIL. SOME GUSTS TO 30 MPH ARE EXPECTED ACROSS
AREAS FROM MENA...TO ARKADELPHIA...TO STAR CITY.

.DAY TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

RAIN WILL CONTINUE ON SUNDAY...AND WILL BE HEAVY AT TIMES. A FLASH
FLOOD WATCH WILL CONTINUE IN SOUTHWEST ARKANSAS FOR THE POSSIBILITY
OF EXCESSIVE RAINFALL.

THROUGH EARLY MONDAY...TOTAL RAINFALL AMOUNTS MAY EXCEED 12 INCHES
IN PARTS OF SOUTHWEST ARKANSAS...WITH 6 TO 10 INCH AMOUNTS COMMON.
TOWARD CENTRAL ARKANSAS...3 TO 6 INCH AMOUNTS MAY OCCUR...WITH 1 TO
3 INCHES IN PARTS OF THE NORTH AND EAST.

SEVERE WEATHER WILL REMAIN POSSIBLE THROUGH EARLY MONDAY...
MAINLY IN THE SOUTHEAST HALF OF THE STATE. AGAIN...ISOLATED
TORNADOES MAY BE SPAWNED.

IT APPEARS THAT THE WEATHER PATTERN WILL CHANGE ON MONDAY AND
TUESDAY...WITH A NORTHWEST WIND FLOW DEVELOPING ALOFT. A COLD FRONT
WILL RIDE THE FLOW INTO ARKANSAS FROM THE PLAINS...AND MAY SWEEP THE
REMNANTS OF RITA TO THE EAST. THE FRONT...SHOULD IT GO
THROUGH...WOULD BE FOLLOWED BY COOL AND DRY AIR.

YET ANOTHER FRONT WILL ARRIVE FROM THE PLAINS BY AROUND THURSDAY.
MOISTURE AHEAD OF THE FRONT WILL BE LACKING...WITH ONLY A SLIGHT
CHANCE OF SHOWERS AND THUNDERSTORMS. THE FRONT WILL BRING A
REINFORCING SHOT OF COOLER AIR...WITH SEASONAL TEMPERATURES IN THE
FORECAST.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED OVER SOUTHERN ARKANSAS LATER
TODAY AND TONIGHT...WITH THE POSSIBILITY OF ISOLATED TORNADOES.

&&

FOR THE LATEST GRAPHICAL AND TEXT FORECASTS AND OUTLOOKS...PLEASE
VISIT OUR WEB SITE AT HTTP://WWW.SRH.WEATHER.GOV/LZK

55

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

46 tropical storm. Local standard time, as filed.

Tropical Storm, Arkansas

When
September 24, 11:00 AM CST to September 25, 9:00 AM CST
Where
Arkansas forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
34.291, -91.375 (the zone’s center; the record gives no point)

Tropical Storm, Baxter

When
September 24, 11:00 AM CST to September 25, 9:00 AM CST
Where
Baxter forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
36.287, -92.337 (the zone’s center; the record gives no point)

Tropical Storm, Boone

When
September 24, 11:00 AM CST to September 25, 9:00 AM CST
Where
Boone forecast zone
Reported by
OFFICIAL NWS OBS.

Tropical Storm, Bradley

When
September 24, 11:00 AM CST to September 25, 9:00 AM CST
Where
Bradley forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
33.466, -92.162 (the zone’s center; the record gives no point)

Tropical Storm, Calhoun

When
September 24, 11:00 AM CST to September 25, 9:00 AM CST
Where
Calhoun forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
33.558, -92.503 (the zone’s center; the record gives no point)

Tropical Storm, Clark

When
September 24, 11:00 AM CST to September 25, 9:00 AM CST
Where
Clark forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
34.051, -93.176 (the zone’s center; the record gives no point)

Tropical Storm, Cleburne

When
September 24, 11:00 AM CST to September 25, 9:00 AM CST
Where
Cleburne forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
35.538, -92.027 (the zone’s center; the record gives no point)

Tropical Storm, Cleveland

When
September 24, 11:00 AM CST to September 25, 9:00 AM CST
Where
Cleveland forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
33.898, -92.185 (the zone’s center; the record gives no point)

Tropical Storm, Conway

When
September 24, 11:00 AM CST to September 25, 9:00 AM CST
Where
Conway forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
35.262, -92.701 (the zone’s center; the record gives no point)

Tropical Storm, Dallas

When
September 24, 11:00 AM CST to September 25, 9:00 AM CST
Where
Dallas forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
33.970, -92.654 (the zone’s center; the record gives no point)

Tropical Storm, Desha

When
September 24, 11:00 AM CST to September 25, 9:00 AM CST
Where
Desha forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
33.833, -91.254 (the zone’s center; the record gives no point)

Tropical Storm, Drew

When
September 24, 11:00 AM CST to September 25, 9:00 AM CST
Where
Drew forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
33.589, -91.720 (the zone’s center; the record gives no point)

Tropical Storm, Faulkner

When
September 24, 11:00 AM CST to September 25, 9:00 AM CST
Where
Faulkner forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
35.147, -92.332 (the zone’s center; the record gives no point)

Tropical Storm, Franklin

When
September 24, 11:00 AM CST to September 25, 9:00 AM CST
Where
Franklin forecast zone
Reported by
OFFICIAL NWS OBS.

Tropical Storm, Fulton

When
September 24, 11:00 AM CST to September 25, 9:00 AM CST
Where
Fulton forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
36.382, -91.818 (the zone’s center; the record gives no point)

Tropical Storm, Garland

When
September 24, 11:00 AM CST to September 25, 9:00 AM CST
Where
Garland forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
34.577, -93.150 (the zone’s center; the record gives no point)

Tropical Storm, Grant

When
September 24, 11:00 AM CST to September 25, 9:00 AM CST
Where
Grant forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
34.290, -92.424 (the zone’s center; the record gives no point)

Tropical Storm, Hot Spring

When
September 24, 11:00 AM CST to September 25, 9:00 AM CST
Where
Hot Spring forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
34.318, -92.946 (the zone’s center; the record gives no point)

Tropical Storm, Independence

When
September 24, 11:00 AM CST to September 25, 9:00 AM CST
Where
Independence forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
35.742, -91.570 (the zone’s center; the record gives no point)

Tropical Storm, Izard

When
September 24, 11:00 AM CST to September 25, 9:00 AM CST
Where
Izard forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
36.095, -91.913 (the zone’s center; the record gives no point)

Tropical Storm, Jackson

When
September 24, 11:00 AM CST to September 25, 9:00 AM CST
Where
Jackson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
35.599, -91.215 (the zone’s center; the record gives no point)

Tropical Storm, Jefferson

When
September 24, 11:00 AM CST to September 25, 9:00 AM CST
Where
Jefferson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
34.269, -91.931 (the zone’s center; the record gives no point)

Tropical Storm, Johnson

When
September 24, 11:00 AM CST to September 25, 9:00 AM CST
Where
Johnson forecast zone
Reported by
OFFICIAL NWS OBS.

Tropical Storm, Lincoln

When
September 24, 11:00 AM CST to September 25, 9:00 AM CST
Where
Lincoln forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
33.958, -91.733 (the zone’s center; the record gives no point)

Tropical Storm, Logan

When
September 24, 11:00 AM CST to September 25, 9:00 AM CST
Where
Logan forecast zone
Reported by
OFFICIAL NWS OBS.

Tropical Storm, Lonoke

When
September 24, 11:00 AM CST to September 25, 9:00 AM CST
Where
Lonoke forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
34.754, -91.889 (the zone’s center; the record gives no point)

Tropical Storm, Marion

When
September 24, 11:00 AM CST to September 25, 9:00 AM CST
Where
Marion forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
36.268, -92.684 (the zone’s center; the record gives no point)

Tropical Storm, Monroe

When
September 24, 11:00 AM CST to September 25, 9:00 AM CST
Where
Monroe forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
34.678, -91.204 (the zone’s center; the record gives no point)

Tropical Storm, Montgomery

When
September 24, 11:00 AM CST to September 25, 9:00 AM CST
Where
Montgomery forecast zone
Reported by
OFFICIAL NWS OBS.

Tropical Storm, Newton

When
September 24, 11:00 AM CST to September 25, 9:00 AM CST
Where
Newton forecast zone
Reported by
OFFICIAL NWS OBS.

Tropical Storm, Ouachita

When
September 24, 11:00 AM CST to September 25, 9:00 AM CST
Where
Ouachita forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
33.593, -92.882 (the zone’s center; the record gives no point)

Tropical Storm, Perry

When
September 24, 11:00 AM CST to September 25, 9:00 AM CST
Where
Perry forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
34.947, -92.931 (the zone’s center; the record gives no point)

Tropical Storm, Pike

When
September 24, 11:00 AM CST to September 25, 9:00 AM CST
Where
Pike forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
34.164, -93.656 (the zone’s center; the record gives no point)

Tropical Storm, Polk

When
September 24, 11:00 AM CST to September 25, 9:00 AM CST
Where
Polk forecast zone
Reported by
OFFICIAL NWS OBS.

Tropical Storm, Pope

When
September 24, 11:00 AM CST to September 25, 9:00 AM CST
Where
Pope forecast zone
Reported by
OFFICIAL NWS OBS.

Tropical Storm, Prairie

When
September 24, 11:00 AM CST to September 25, 9:00 AM CST
Where
Prairie forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
34.830, -91.553 (the zone’s center; the record gives no point)

Tropical Storm, Pulaski

When
September 24, 11:00 AM CST to September 25, 9:00 AM CST
Where
Pulaski forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
34.770, -92.312 (the zone’s center; the record gives no point)

Tropical Storm, Saline

When
September 24, 11:00 AM CST to September 25, 9:00 AM CST
Where
Saline forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
34.647, -92.677 (the zone’s center; the record gives no point)

Tropical Storm, Scott

When
September 24, 11:00 AM CST to September 25, 9:00 AM CST
Where
Scott forecast zone
Reported by
OFFICIAL NWS OBS.

Tropical Storm, Searcy

When
September 24, 11:00 AM CST to September 25, 9:00 AM CST
Where
Searcy forecast zone
Reported by
OFFICIAL NWS OBS.

Tropical Storm, Sharp

When
September 24, 11:00 AM CST to September 25, 9:00 AM CST
Where
Sharp forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
36.161, -91.480 (the zone’s center; the record gives no point)

Tropical Storm, Stone

When
September 24, 11:00 AM CST to September 25, 9:00 AM CST
Where
Stone forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
35.860, -92.157 (the zone’s center; the record gives no point)

Tropical Storm, Van Buren

When
September 24, 11:00 AM CST to September 25, 9:00 AM CST
Where
Van Buren forecast zone
Reported by
OFFICIAL NWS OBS.

Tropical Storm, White

When
September 24, 11:00 AM CST to September 25, 9:00 AM CST
Where
White forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
35.256, -91.745 (the zone’s center; the record gives no point)

Tropical Storm, Woodruff

When
September 24, 11:00 AM CST to September 25, 9:00 AM CST
Where
Woodruff forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
35.186, -91.243 (the zone’s center; the record gives no point)

Tropical Storm, Yell

When
September 24, 11:00 AM CST to September 25, 9:00 AM CST
Where
Yell forecast zone
Reported by
OFFICIAL NWS OBS.

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2005Every state in 2005This day in weather historyWarnings in Arkansas, September 2005The 2005 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5478214, 5478264, 5478265, 5478266, 5478267, 5478268, 5478269, 5478270, 5478271, 5478272, 5478273, 5478274, 5478275, 5478276, 5478277, 5478278, 5478279, 5478280, 5478281, 5478282, 5478283, 5478284, 5478285, 5478286, 5478287, 5478288, 5478289, 5478290, 5478291, 5478292, 5478293, 5478294, 5478295, 5478296, 5478297, 5478298, 5478299, 5478300, 5478301, 5478302, and more.